[Skip to Content]
[Skip to Content Landing]
Article
November 7, 1959

DIHYDROSTREPTOMYCIN DEAFNESS

Author Affiliations

35-26 79th St. Jackson Heights 72, N. Y.

JAMA. 1959;171(10):1400-1401. doi:10.1001/jama.1959.03010280124028

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  In The Journal, Aug. 1, page 1657, is an important article entitled "Dihydrostreptomycin Deafness," in which the authors have set down a report concerning 32 cases of deafness occurring after administration of dihydrostreptomycin. This fairly transcontinental study from the four points of the compass in the United States shows the extent to which antibiotics are administered. Penicillin, the first of these, was found to be of tremendous value, but since it did not prove effective in every instance, combinations of antibiotics were used with better results. Then streptomycin, discovered by Waksman, was heralded and it seemed that many sufferers were relieved of tuberculosis, although some patients had impaired hearing or visual disturbances after use of the drug.Then Glorig, in 1951, reported on the effect of dihydrostreptomycin hydrochloride and sulfate on the auditory mechanism (Ann. Otol. Rhin. & Laryng.60:327-335 [June] 1951), an initial contribution which

First Page Preview View Large
First page PDF preview
First page PDF preview
×